med administration question

  1. There is a nurse on my unit that administers pain meds in a fashion that to me seems wrong. For instance the other day the order was for Ativan and Dilaudid q4 starting at 1400. instead of giving them both every 4 hours she gave the Ativan at 1400, the Dilaudid at 1600, more Ativan at 1800 and more Dilaudid at 2000, this went on all night. It seems to me that the order was very clear that the meds were supposed to be given together q4 not alternated q2. When I pointed this out she became very defensive and stated that she was from a hospice background and that the Dr. didn't know enough about pain control.
    Does anyone with more experience than I (which means just about everyone) have an opinion ?
    •  
  2. 4 Comments

  3. by   Nurseboy1
    One thing to consider is the drugs themselves. Ativan is not for pain, it is an antianxiety medication, Dilaudid is for pain. Given together the drugs have a synergistic effect and potentiate each other within the patient. The nurse could simply be breaking up to doses to prevent overly sedating the patient.

    She still gave the medications on a q4hr basis, and by spreading the doses out provided the patient with adequate relief from pain and accompanying anxiety, without providing her with a big hit of medications all at once. That way her relief is more constant.
  4. by   JazzyRN
    I agree with the above poster. At my facility, we give methadone or morphine and ativan, for pts being weaned off sedation gtts. we time the meds so that they arent given at the same time. pts are more comfortable that way. If you give them at the same time, usually these pts will become very uncomfortable/agitated/restless about 30-60 mins before the four hours are up.
  5. by   oONurseSharkOo
    hmmm
  6. by   suzanne4
    I definitely would give one at 1400, and the other at 1600 just like the nurse did. And she was not going against orders, she was giving the drug every four hours as ordered. When a drug is ordered every four hours, unless it is written that it must be given at the same time as the other, many times they are alternated because of the difference in actions between the two drugs, but both can cause strong sedative effects in some patients. So you want to stagger the times, or you may be bagging your patient to keep them breathing or coding them for a respiratory arrest.

close